Original article no longer available

Boston Globe

November 2, 1997


Karen Avenoso wonders what happens when a patient on antidepressants becomes manic or suicidal.  Will he make the connection between the drug and the symptom?  In my case, the answer was no.  About a month after I began taking Effexor, I experienced sleeplessness and racing thoughts. This soon turned into paranoia, confusion, and suicidal thoughts, as a result of feeling that I had gone insane I think the near suicide could have been avoided if my former psychiatrist had explained to me that mania is a relatively common result of selective serotonin reuptake inhibitors. Indeed, I found out later (in the hospital) that it happens in more than 10 percent of patients who take them. Why then the silence on the subject? Avenoso, for all her research, gives it only one sentence, which appears on the last page of the article. Perhaps the psychiatrists she interviewed ignored this all-too-real phenomenon in the same manner mine did.
LETTERS TO THE EDITOR Edition:  Third Section:  Sunday Magazine Page:  8 Record Number:  9711040219